Alabama, 2012Rip Currents in Alabama, April 18, 2012
April 18, 2012 · NWS MOB · 2 events in 1 county or zone
Strong rip currents developed causing a death and an injury.
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents developed causing a death and an injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 18, 5:57 AM CST, 5 hours 42 minutes earlier.
Area forecast discussion, Apr 18, 5:57 AM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
657 AM CDT WED APR 18 2012
.AVIATION...(12Z ISSUANCE)...SHOWERS CONTINUE ALONG THE FRONTAL
BOUNDARY EXTENDING OVER SOUTH CENTRAL ALABAMA THROUGH THE WESTERN
PORTION OF THE FLORIDA PANHANDLE. BOUNDARY AND ASSOCIATED PRECIP
SHOULD EXIT THE LOCAL AREA BY EARLY AFTERNOON. WIDESPREAD IFR
CEILINGS ARE EXPECTED TO IMPROVE TO MVFR BY LATE MORNING AND VFR
WITH SCATTERED SKIES BY EARLY AFTERNOON. LITTLE CLOUD COVER
EXPECTED DURING THE EVENING HOURS AND DRY...DEEP LAYER NORTHERLY
FLOW IS EXPECTED TO KEEP ALL BUT PATCHY FOG IN PROTECTED AREAS FROM
DEVELOPING OVERNIGHT. /08 JW
.SHORT TERM [TODAY AND TONIGHT]...THE MAIN BAND OF SHOWER ACTIVITY
HAS EXITED THE AREA BUT SCATTERED SHOWERS CONTINUE OVER SOUTHERN
ALABAMA AND THE WESTERN FLORIDA PANHANDLE. SHOWERS ARE A RESULT OF
THE MID LEVEL TROUGH AND THE WEAK FRONTAL BOUNDARY SHIFTING SLOWLY
SOUTHEASTWARD OVER SOUTH ALABAMA. MODELS AND CURRENT TRENDS SUGGEST
THE 700 MB TROUGH WILL EXIT THE FORECAST AREA NEAR 18Z BRINGING AND
END TO THE SHOWER ACTIVITY. OTHERWISE WIDESPREAD LOW CLOUDS
BLANKETING THE AREA WILL GRADUALLY BREAK UP AS THE SURFACE LOW
SOUTHEAST OF MOBILE BAY EXITS THE AREA AND THE LOW LEVEL ISENTROPIC
ASCENT SHUTS OFF. DRIER...SUBSIDING AIR IN THE NORTHERLY FLOW WILL
THEN ADVECT OVER THE AREA OFFSETTING THE DEVELOPMENT OF CLOUD COVER
THIS AFTERNOON RESULTING FROM SURFACE HEATING AND THE RESIDUAL
MOISTURE FROM OUR RECENT RAINFALL. SKIES SHOULD SCATTERED OUT BY
THIS AFTERNOON...BECOMING MOSTLY CLEAR TONIGHT. TODAYS HIGHS SHOULD
CLIMB INTO THE MID 70S TO NEAR 80 WITH OVERNIGHT LOWS DROPPING INTO
THE LOW 50S INLAND TO NEAR 60 CLOSE TO THE COAST. /08 JW
[THURSDAY THROUGH FRIDAY NIGHT]...WE WILL MAINLY SEE ZONAL FLOW
ALOFT THURSDAY THROUGH FRIDAY MORNING...WITH A FEW EMBEDDED WEAK
DISTURBANCES IN THE WESTERLY FLOW ALOFT TRAVERSING OVER THE FORECAST
AREA. HOWEVER...PLENTY OF DRY AIR WILL HAVE MOVED INTO THE REGION IN
THE WAKE OF THE DEPARTING UPPER SHORTWAVE/SURFACE COLD FRONT SO THE
FORECAST AREA WILL BE RAIN-FREE FRIDAY EVENING.
SURFACE HIGH PRESSURE WILL ONCE AGAIN DOMINATE THE WESTERN ATLANTIC
AND SOUTHEAST CONUS COASTAL AREAS ON FRIDAY. A LIGHT SOUTHERLY LOW
LEVEL WIND FLOW OFF THE GULF OF MEXICO REDEVELOPS...WITH A DEEP
MOIST SOUTH TO SOUTHWEST WIND FLOW IN THE MID/UPPER LEVELS. AN
ACTIVE UPPER PATTERN OVER THE SOUTH CENTRAL CONUS RESULTS IN MORE
UPPER ENERGY MOVING ONSHORE OVER THE FORECAST AREA LATE IN THE
WEEK...BRINGING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS BACK
INTO THE FORECAST AREA AFTER MIDNIGHT FRIDAY NIGHT.
DAYTIME HIGHS THURSDAY AND FRIDAY WILL RANGE FROM 78 TO 83 DEGREES.
LOWS BOTH THURSDAY AND FRIDAY NIGHT WILL DROP INTO THE MID/UPPER 50S
INLAND AREAS...AND 60 TO 65 DEGREES ACROSS THE COASTAL SECTIONS
(MAINLY SOUTH OF I-10). /22
&&
.LONG TERM [SATURDAY THROUGH WEDNESDAY]...THE LEADING EDGE OF A
POLAR JET STREAK ALONG THE EASTERN PERIPHERY A WESTERN CONUS UPPER
RIDGE WILL DIVE SOUTH OVER THE SOUTHERN PLAINS BY SATURDAY MORNING.
THIS WIND SPEED MAXIMUM DEEPENS THE CENTRAL PLAINS UPPER TROUGH TO
THE POINT WHERE BOTH THE GFS AND ECMWF MODELS DEVELOP A CLOSED UPPER
AT THE BASE OF THE TROUGH. MEANWHILE THE NAM/SREF/DGEX MODELS ALSO
DEEPEN THE UPPER TROUGH...BUT KEEP THE WAVE OPEN.
THERE HAS BEEN GOOD RUN-TO-RUN CONSISTENCY WITH THE GFS/ECMWF
SOLUTION...SO WILL GO WITH THE WORST CASE SCENARIO FOR NOW AND BANK
ON A STRONGER AND SLIGHTLY SLOWER UPPER LEVEL SYSTEM. TIMING AND
PLACEMENT OF THE UPPER LOW DEPICTED BY BOTH THE 18.00Z GFS AND ECMWF
MODELS ARE EXCELLENT. IN FACT...BY 7 PM SATURDAY (96 HRS OUT)...BOTH
MODELS HAVE THE CENTER OF THE UPPER LOW ONLY 30 MILES APART AND OVER
EXTREME SOUTHEAST LOUISIANA...WITH AN ATTENDANT SURFACE LOW ACROSS
OUR FORECAST AREA. THE SYSTEM THEN BECOMES NEARLY STAKED AS BOTH THE
UPPER LOW AND SURFACE LOW MOVE EAST ALONG THE NORTHERN GULF COAST
SATURDAY NIGHT.
THEREFORE...HAVE INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS (60
PERCENT FOR SATURDAY...WITH SCATTERED COVERAGE SATURDAY NIGHT.
MLCAPES ARE ONLY AROUND 100 J/KG AND 0-1KM HELICITY VALUES RANGES
FROM 100 TO 150 M2/S2...SO THE THREAT OF SEVERE WEATHER APPEARS LOW
AT THIS TIME. HOWEVER WE WILL EXPERIENCE AN INCREASE IN BOTH ONSHORE
WINDS AND RIP CURRENT THREATS ON SATURDAY. WRAP-AROUND PRECIP SHOULD
LINGER INTO SUNDAY...FOLLOWED BY ANOTHER DRY PERIOD THROUGH THE
REMAINDER OF THE FORECAST. WE WILL ALSO SEE TEMPERATURES SLIGHTLY
BELOW NORMAL DUE TO THE EXTENSIVE CLOUD COVER. /22
&&
.AVIATION [18.06Z KMOB/KBFM/KPNS TAF ISSUANCES]...BEHIND A BROAD
AREA OF RAIN OVER THE EASTERN-MOST SECTION OF THE FA...CIGS HAVE
DROPPED INTO IFR/LIFR LEVELS...WITH WINDS STRONG ENOUGH TO KEEP FROM
DROPPING FURTHER. THESE WINDS ARE EXPECTED TO LAST THROUGH THE
NIGHT...LIMITING CIGS/VISBYS DROPPING TO LIFR OR LOWER LEVELS
OVERNIGHT...AND WITH DRIER AIR MOVING OVER THE FA WEDNESDAY...SKIES
ARE EXPECTED TO CLEAR. /16
&&
.MARINE...A SURFACE LOW SOUTHEAST OF MOBILE BAY HAS HELPED DEVELOP A
MODERATE FLOW WHICH HAS BUILT OFFSHORE SEAS OF 4 TO 5 FEET. WIND AND
SEAS WILL GRADUALLY SUBSIDE BY NOON AS THE LOW AND ASSOCIATED FRONT
EXIT THE AREA. AN OFFSHORE FLOW WILL THEN PREVAIL UNTIL THURSDAY
AFTERNOON WHEN A LIGHT SOUTHERLY FLOW WILL DEVELOP. THE SOUTHERLY
FLOW WILL STRENGTHEN FRIDAY NIGHT INTO SATURDAY IN ADVANCE OF AN
APPROACHING COLD FRONT. INCREASING SHOWER AND THUNDERSTORM ACTIVITY
IS EXPECTED AHEAD OF AND ALONG THE FRONT FRIDAY NIGHT INTO EARLY
SUNDAY. A STRONG OFFSHORE FLOW IS EXPECTED TO FOLLOW IN THE WAKE OF
THE FRONT EARLY SUNDAY. IT IS LOOKING INCREASINGLY LIKELY THAT THE
STRENGTHENING WIND FLOW AND BUILDING SEAS EXPECTED SATURDAY
AFTERNOON INTO EARLY NEXT WEEK WILL CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT./08 JW
&&
.FIRE WEATHER...LIGHT RAIN ACROSS PORTIONS OF SOUTHWEST ALABAMA AND
THE WESTERN FLORIDA PANHANDLE WILL MOVE SLOWLY EAST OF THE AREA
THROUGHOUT THE DAY. A WEAK COLD FRONT OFF THE CENTRAL GULF COAST
WILL CONTINUE TO MOVE SLOWLY SOUTHEASTWARD THE NEXT COUPLE OF DAYS.
IN ITS WAKE...WEAK HIGH PRESSURE WILL BRING A LIGHT NORTHERLY FLOW
OVER THE INTERIOR ZONES WITH A LIGHT AND VARIABLE FLOW OVER THE
SOUTHERN ZONES. DAYTIME HUMIDITY FORECAST TO REMAIN ABOVE CRITICAL
LEVELS.
FOG POTENTIAL AND OTHER REMARKS...PATCHY LIGHT FOG IN LOW LYING
AREAS IS POSSIBLE TONIGHT AND THURSDAY NIGHT. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 77 57 81 60 / 10 05 05 05
PENSACOLA 79 62 81 62 / 30 10 05 05
DESTIN 78 65 79 62 / 40 10 05 05
EVERGREEN 78 54 82 55 / 30 10 05 05
WAYNESBORO 77 50 81 54 / 05 10 05 05
CAMDEN 76 53 81 55 / 20 10 05 05
CRESTVIEW 81 55 82 57 / 40 10 05 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 18, 4:51 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
551 AM CDT WED APR 18 2012
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
551 AM CDT WED APR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG COLD FRONT WILL APPROACH THE REGION LATE FRIDAY INCREASING
THUNDERSTORM ACTIVITY ACROSS THE AREA THROUGH EARLY SUNDAY. SOME OF
THESE STORMS WILL LIKELY BE STRONG CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...FREQUENT CLOUD TO GROUND LIGHTING...SMALL HAIL AND LOCALLY
HEAVY RAINFALL.
A STRENGTHENING SOUTHERLY FLOW ON SATURDAY WILL CREATE A MODERATE TO
HIGH RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GMZ630-650-655-670-675-191100-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
551 AM CDT WED APR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT SHOULD EXERCISE CAUTION THIS MORNING AS HIGHER WINDS AND
WAVES IN THE WAKE OF THE LOW PRESSURE SYSTEM MOVING ACROSS THE
NORTHERN GULF WILL CREATE POTENTIALLY HAZARDOUS BOATING CONDITIONS.
WINDS AND WAVES WILL GRADUALLY SUBSIDE BY AFTERNOON AS THE SYSTEM
EXITS THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT APPROACHING THE REGION WILL INCREASE THUNDERSTORM
ACTIVITY LATE FRIDAY THROUGH EARLY SUNDAY. SOME OF THESE STORMS WILL
LIKELY BECOME STRONG AND PRODUCE HAZARDOUS WIND GUSTS WITH LOCALLY
HIGHER SEAS AS WELL AS SMALL HAIL...HEAVY RAINFALL AND FREQUENT CLOUD
TO WATER LIGHTENING. WINDS AND SEAS ARE ALSO EXPECTED TO STRENGTHEN
AND BUILD IN ADVANCE OF THE COLD FRONT SATURDAY AND IN ITS WAKE SUNDAY
AND MONDAY CREATING HAZARDOUS SEA CONDITIONS FOR SMALL CRAFT.
Rip Current, Lower Baldwin
- When
- April 18, 11:39 AM CST to 11:41 AM CST
- Where
- Lower Baldwin forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 16 year old boy was caught in a rip current, listed in critical condition then later died in the hospital.
Rip Current, Lower Baldwin
- When
- April 18, 1:15 PM CST to 1:17 PM CST
- Where
- Lower Baldwin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 14 year old boy died after being caught in a rip current.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, April 18, 2012$100,000 · 1 event
- Winter Weather in Colorado, April 18 to 20, 20126 events
- Wildfire in Michigan, April 18, 20121 event
- Damaging Wind in South Carolina, April 18, 2012$1,000 · 50 kt wind · 1 event
- Funnel Cloud in Idaho, April 18, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375925, 375926.